Side Effects

side effectsWith increasing age, you are more likely to develop chronic conditions for which your healthcare provider will prescribe medication.

While this has always been the case, the use of prescription medications has risen dramatically in the past decade, particularly for lowering cholesterol and high blood pressure, managing diabetes and treating depression.

Today, nearly half of all Americans are taking at least one prescription drug, and more than ten percent of the population takes five or more medications. According to the Centers for Disease Control and Prevention, much of this increase is due to efforts to prevent, treat, relieve and cure health conditions for the nation’s aging population, a significant number of whom live with one or more chronic conditions.

In fact, fully half of those ages 55 to 64 have been diagnosed with high cholesterol, and 51 percent have high blood pressure. About half of the people in this age-group take medication to treat cardiovascular disease, according to the recently published National Health and Nutrition Examination Survey, which showed that the use of cholesterol-lowering drugs is now 54 percent higher than it was a decade ago. The use of anti-depressants has jumped 40 percent in this age group for the same time period.

Unfortunately, many people who take these medications report experiencing uncomfortable, and sometimes dangerous, side effects, such as nausea and diarrhea, itching, skin rashes, dizziness, muscle pain, headaches or vomiting. All too often, they stop taking their medication when this happens.

But that is precisely the wrong thing to do, says Norman Tomaka, a clinical consultant pharmacist in Melbourne, FL.

Tomaka, whose job is to oversee medication safety and regulation for patients in a small clinic setting, said the first thing patients should do when experiencing negative side effects from a medication is to speak with their healthcare provider or pharmacist.

“The number-one tool for solving these problems is communication,” he says, adding that many side effects are caused by not taking the medication properly — a problem that could be avoided if pharmacists and healthcare providers speak to patients before they start taking the drugs.

For example, some cholesterol medication can cause stomach upset, but the chances of that happening are greatly reduced if it’s taken with the evening meal, he says. Diarrhea and constipation can be managed by increasing liquids when the medication is taken. Other side effects may occur initially but gradually after about the first two weeks if patients wait them out. Blood pressure medication that causes some initial dizziness may be taken at bedtime, so that it may not be an issue.

“The biggest problem,” Tomaka says, “is that we’re spending all this money on medication but patients stop taking it at the first sign of a side effect without proper consultation with a doctor or pharmacist. When they do that, they are no longer treating the condition for which it was prescribed.”

Sometimes problems must be managed by switching to a different type of medication, Tomaka says. For example, some people experience leg pain when taking one kind of cholesterol-lowering medication, but not when switched to a different kind. Still other people may be able to lower their cholesterol sufficiently with diet and exercise.

“The answer is not always a pill for every ill,” he says. “People don’t realize how much walking for 30 minutes a day can help reduce their cholesterol.”

Tomaka also highly recommends that people taking multiple medications keep a written record of their prescriptions — along with the dosages — and that they take a picture of this document with their phone so they have it with them to share with all healthcare providers, including dentists, gynecologists, dermatologists and emergency medical personnel.